IDEAS home Printed from https://ideas.repec.org/a/spr/reecde/v8y2003i3p249-268.html
   My bibliography  Save this article

Probabilistic assignments of identical indivisible objects and uniform probabilistic rules

Author

Listed:
  • Lars Ehlers

    ()

  • Bettina Klaus

    ()

Abstract

We consider a probabilistic approach to the problem of assigning k indivisible identical objects to a set of agents with single-peaked preferences. Using the ordinal extension of preferences we characterize the class of uniform probabilistic rules by Pareto efficiency, strategy-proofness, and no-envy. We also show that in this characterization no-envy cannot be replaced by anonymity. When agents are strictly risk averse von Neumann-Morgenstern utility maximizer, then we reduce the problem of assigning k identical objects to a problem of allocating the amount k of an infinitely divisible commodity. Copyright Springer-Verlag Berlin/Heidelberg 2003

Suggested Citation

  • Lars Ehlers & Bettina Klaus, 2003. "Probabilistic assignments of identical indivisible objects and uniform probabilistic rules," Review of Economic Design, Springer;Society for Economic Design, vol. 8(3), pages 249-268, October.
  • Handle: RePEc:spr:reecde:v:8:y:2003:i:3:p:249-268
    DOI: 10.1007/s10058-003-0101-3
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s10058-003-0101-3
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Hervé Moulin, 2002. "The proportional random allocation of indivisible units," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 19(2), pages 381-413.
    2. Atila Abdulkadiroglu & Tayfun Sonmez, 1998. "Random Serial Dictatorship and the Core from Random Endowments in House Allocation Problems," Econometrica, Econometric Society, vol. 66(3), pages 689-702, May.
    3. Sprumont, Yves, 1991. "The Division Problem with Single-Peaked Preferences: A Characterization of the Uniform Allocation Rule," Econometrica, Econometric Society, vol. 59(2), pages 509-519, March.
    4. Ehlers, Lars & Klaus, Bettina, 2001. " Solidarity and Probabilistic Target Rules," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 3(2), pages 167-184.
    5. Bogomolnaia, Anna & Moulin, Herve, 2001. "A New Solution to the Random Assignment Problem," Journal of Economic Theory, Elsevier, vol. 100(2), pages 295-328, October.
    6. Abdulkadiroglu, Atila & Sonmez, Tayfun, 2003. "Ordinal efficiency and dominated sets of assignments," Journal of Economic Theory, Elsevier, vol. 112(1), pages 157-172, September.
    7. Ehlers, Lars, 2000. "Indifference and the uniform rule," Economics Letters, Elsevier, vol. 67(3), pages 303-308, June.
    8. Ching, Stephen, 1992. "A simple characterization of the uniform rule," Economics Letters, Elsevier, vol. 40(1), pages 57-60, September.
    9. Hervé Moulin & Richard Stong, 2002. "Fair Queuing and Other Probabilistic Allocation Methods," Mathematics of Operations Research, INFORMS, vol. 27(1), pages 1-30, February.
    10. Moulin, Herve, 1994. "Social choice," Handbook of Game Theory with Economic Applications,in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 2, chapter 31, pages 1091-1125 Elsevier.
    11. Ehlers, Lars & Peters, Hans & Storcken, Ton, 2002. "Strategy-Proof Probabilistic Decision Schemes for One-Dimensional Single-Peaked Preferences," Journal of Economic Theory, Elsevier, vol. 105(2), pages 408-434, August.
    12. Crès, Hervé & Moulin, Hervé, 1998. "Random Priority: A Probabilistic Resolution of the Tragedy of the Commons," Working Papers 98-06, Duke University, Department of Economics.
    13. Lars Ehlers, 2002. "Probabilistic allocation rules and single-dipped preferences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 19(2), pages 325-348.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Yoichi Kasajima, 2013. "Probabilistic assignment of indivisible goods with single-peaked preferences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 41(1), pages 203-215, June.
    2. Thomson, William, 2011. "Chapter Twenty-One - Fair Allocation Rules," Handbook of Social Choice and Welfare,in: K. J. Arrow & A. K. Sen & K. Suzumura (ed.), Handbook of Social Choice and Welfare, edition 1, volume 2, chapter 21, pages 393-506 Elsevier.
    3. repec:ebl:ecbull:v:4:y:2007:i:8:p:1-10 is not listed on IDEAS
    4. Bochet, Olivier & İlkılıç, Rahmi & Moulin, Hervé, 2013. "Egalitarianism under earmark constraints," Journal of Economic Theory, Elsevier, vol. 148(2), pages 535-562.
    5. Wataru Kureishi & Hideki Mizukami, 2005. "A Characterization of the Randomized Uniform Rule," Discussion Papers in Economics and Business 05-20, Osaka University, Graduate School of Economics and Osaka School of International Public Policy (OSIPP).
    6. Adachi, Tsuyoshi, 2010. "The uniform rule with several commodities: A generalization of Sprumont's characterization," Journal of Mathematical Economics, Elsevier, vol. 46(6), pages 952-964, November.
    7. Wataru KUREISHI & Hideki MIZUKAMI, 2007. "Equal probability for the best and the assignment of identical indivisible objects," Economics Bulletin, AccessEcon, vol. 4(8), pages 1-10.
    8. Toulis, Panos & Parkes, David C., 2015. "Design and analysis of multi-hospital kidney exchange mechanisms using random graphs," Games and Economic Behavior, Elsevier, vol. 91(C), pages 360-382.
    9. repec:spr:sochwe:v:49:y:2017:i:2:d:10.1007_s00355-017-1059-3 is not listed on IDEAS
    10. X. Ruiz del Portal, 2012. "Conditions for incentive compatibility in models with multidimensional allocation functions and one-dimensional types," Review of Economic Design, Springer;Society for Economic Design, vol. 16(4), pages 311-321, December.
    11. Bochet, Olivier & Ilkilic, Rahmi & Moulin, Hervé & Sethuraman, Jay, 2012. "Balancing supply and demand under bilateral constraints," Theoretical Economics, Econometric Society, vol. 7(3), September.
    12. Kentaro Hatsumi & Shigehiro Serizawa, 2009. "Coalitionally strategy-proof rules in allotment economies with homogeneous indivisible goods," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 33(3), pages 423-447, September.

    More about this item

    Keywords

    Probabilistic rules; single-peaked preferences; strategy-proofness; uniform allocations;

    JEL classification:

    • D61 - Microeconomics - - Welfare Economics - - - Allocative Efficiency; Cost-Benefit Analysis
    • D60 - Microeconomics - - Welfare Economics - - - General
    • C10 - Mathematical and Quantitative Methods - - Econometric and Statistical Methods and Methodology: General - - - General

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:reecde:v:8:y:2003:i:3:p:249-268. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.